Forums


Treatment Issues

MTX and Healthcare provider consultant

  • By Lewes

    Hello all, Diagnosed with with PsA not so long ago and currently in week 7 of my MTX – so v early stages but it has been a grim few months with various inflammations, pain, steroid injections etc, and a cocktail of drugs to get through the day. In addition to MTX (and FA) weekly, I am on steroid tablets daily (a decline dose each week), dicloflex (typically twice a day) and co-dydramol as and when required, with a stomach-lining tablet each morning to complete the set. It was a bit of a shock to hear the diagnosis, even if not a complete surprise given the googling of the various painful symptoms I had narrowed down what it was likely to be. A few main issues that I would welcome views / comments on:
    1) MTX – I’d say limited impact so far but have another six weeks to go before the drug will be properly reviewed.
    Should I be hopeful that it will actually start to mark a difference and 1) I’ll feel a bit better and the BT results will reflect this (or vice versa).

    2) Pretty much as stressful as the condition has been the very regular trips to the hospital for the appointments and blood tests. This has not been helped by a consultant completely lacking in empathy and consistently late – not just in terms of appointment terms but even rocking up to the first appointment of the day 20-40 mins day on multiple occasions. I’ve started a new role recently and it is tricky balancing 1-2 hours at the hospital for what should be a 15 min appointment with demands of the new job. What options do I have re: the consultant? Can I swap them? My files notes are also a complete mess (according to another consultant I saw when usual one was running stupidly late).
    3) Alcohol – I have been given mixed advice from medical professions on what is allowed to be drunk forever me whilst on MTX – nothing, less than 5 units or the usual weekly allowance for an adult. I’d love to know what the right answer is before I tip my booze cupboard down the sink. Thanks so much in advance. It’s a brave new world I find myself in, if not a particularly enjoyable one.

    Reply Created with Sketch. reply
  • By VickiN Moderator

    Hi Lewes! Thanks for taking a moment to share a bit of your journey with us. This is likely an overwhelming time, but we are all here for you and you can reach out whenever you need us. I am not a medical professional, but I can give my opinion on your questions, and hopefully some other community members can chime in too 🙂

    1) For some people it really can take quite awhile before the methotrexate kicks in. It makes sense to me that they would wait more than 2 months before considering switching it up. So yes, for some people it does take longer than that to kick in, but if at your appointment in 6 weeks time you still are not feeling any improvements, they will likely switch tactics.

    2) I’m not sure about how the consultant situation works, but if you are feeling that your care is not adequate then you should definitely feel free to explore your options of getting someone new. It’s so important to keep all your medical records in tact and well organized (in case you ever need to switch doctors, or file for disability, etc.), so you certainly need someone who is doing their job properly and who is respectful of your time.

    3) As to the alcohol, Pfizer’s Methotrexate pamphlet does specifically say not to drink alcohol while on the medication:
    http://www.pfizer.ca/sites/g/files/g10017036/f/201410/Methotrexate_0.pdf (Page 45 of 47)
    While this is more of a precaution, and they should be monitoring your liver enzymes in your frequent bloodwork, I’m always predisposed to err on the side of caution. You can read a little more about Methotrexate here if you’re interested:

    What Is Methotrexate?

    Have they made sure to have you taking folic acid to try and limit the side effects?

    Sorry for the novella! I hope you are well today, and please stop by anytime. I hope each day gets a little better for you.
    Warm wishes,
    -Victoria, Community Moderator

    Reply Created with Sketch. reply